Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 45, NWS Gaylord, MI

July 9, 2007Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 9, 2007, 3:27 PM EDT for Gladwin County, Michigan. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2007, 3:27 PM EDT (19:27 UTC)
Expired
Jul 9, 2007, 4:20 PM EDT
In force
53 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:35 PM EDTTSTM WND DMG3 S Gladwin, MINUMEROUS TREES AND POWER LINES DOWN BETWEEN GLADWIN AND BEAVERTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 091927
SVRAPX
MIC051-092030-
/O.NEW.KAPX.SV.W.0045.070709T1927Z-070709T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
327 PM EDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 430 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
  WEST OF GLADWIN...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLADWIN...
  BEAVERTON...
  HOCKADAY...
  WINEGARS...
  WOODEN SHOE VILLAGE...
  RHODES...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4408 8459 4387 8459 4384 8418 4409 8419

$$
2 follow-up statements
000 
WWUS34 KAPX 091946
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT MON JUL 9 2007

MIC051-092030-
/O.CON.KAPX.SV.W.0045.000000T0000Z-070709T2030Z/
GLADWIN MI-
345 PM EDT MON JUL 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR GLADWIN COUNTY...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
5 MILES EAST OF GLADWIN...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RHODES...

AT 340 PM...PEA SIZED HAIL WAS REPORTED IN DOWNTOWN GLADWIN BY 
SPOTTERS. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4408 8459 4387 8459 4384 8418 4409 8419

$$
000 
WWUS34 KAPX 092020
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EDT MON JUL 9 2007

MIC051-092030-
/O.CAN.KAPX.SV.W.0045.000000T0000Z-070709T2030Z/
GLADWIN MI-
420 PM EDT MON JUL 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR GLADWIN COUNTY IS CANCELLED...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4408 8459 4387 8459 4384 8418 4409 8419

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:35 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 9, 1:35 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
135 PM EDT MON JUL 9 2007

.AVIATION...VFR CONDITIONS EXPECTED TO PREVAIL THE REMAINDER OF
TODAY AS A WEAK FRONTAL BOUNDARY SINKS INTO LOWER MICHIGAN. A SMALL
CHANCE FOR A SHOWERS EXISTS OVER THE NEXT FEW HOURS AROUND
KTVC...BUT DO NOT EXPECT REDUCTIONS TO CIGS/VISBYS. AREAS OF FOG AND
PERHAPS SOME LOW CLOUDINESS WILL DEVELOP OVERNIGHT AS THE FRONT
BEGINS TO LIFT NORTH AND MOISTURE POOLS ALONG THE BOUNDARY WITH
CALM/LIGHT WINDS. EXPECT REDEVELOPMENT OF CU DURING THE LATE
MORNING/EARLY AFTERNOON AS WARM/MOIST AIR SPILLS BACK ACROSS THE
AREA...AND COULD SEE A FEW LIGHT RAIN SHOWERS AS WELL...THOUGH WILL
NOT MAKE ANY MENTION AT THIS POINT PENDING EXACT TIMING OF FRONTAL
RETURN. CHANCES FOR THUNDERSTORMS WILL BE FOUND AFTER THE END OF THE
CURRENT TAF PERIOD.

LAWRENCE/SSK

&&

.PREV DISCUSSION... /ISSUED 1205 PM EDT MON JUL 9 2007/

UPDATE...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
WESTERLY FLOW ALOFT WITH A SHORTWAVE/VORT MAX SWINGING IN FROM MN.
SFC COOL FRONT IS SITUATED JUST SOUTH OF THE CWA. BAND OF DEEPER
MOISTURE RESULTING IN CLOUDY SKIES...WITH TEMPS STRUGGLING TO GET
OUT OF THE UPPER 60S/LOW 70S...RESTS ACROSS NRN LOWER. HIGH CLOUDS
ARE STREAMING IN OVER EASTERN UPPER AHEAD OF MN SHORTWAVE. ONLY THE
FAR SOUTHERN CWA IS SEEING SUNSHINE ATTM...AND WARMING INTO THE 80S.
FORECAST HIGHS COULD REACH AS HIGH AS THE UPPER 80S IN THAT AREA
..AND WITH DEW POINTS IN THE MIDDLE TO UPPER 60S...MLCAPES THIS
AFTERNOON PROJECTED TO BE AROUND 1000 J/KG WITH LESS AS YOU HEAD
NORTH OF THE FRONTAL ZONE.

CURRENTLY...BAND OF SHOWERS.STORMS ACROSS SE WISCONSIN AND WILL
SWING UP INTO THE FAR SRN CWA DURING THE AFTERNOON. APPROACH OF MAIN
SHORTWAVE MIGHT TRY AND BUCKLE THE ECHOES FURTHER NORTH...BUT AS THE
MAIN WAVE PASSES BY...EXPECT A SOUTHWARD PUSH OF THE FRONT WHICH IS
SUPPOSED TO MAKE IT DOWN INTO FAR SRN LOWER OVERNIGHT. A BIT UNSURE
ABOUT THAT EXPECTATION IN THE MODELS...AS STRONGER SHORTWAVE ALREADY
PROGGED TO DROP INTO NW MN...BACKING THE MID LEVEL FLOW SW AND
PREVENTING THE FRONT FROM DIVING TOO FAR SOUTH. WILL LOOK AT THIS
MORE FOR THE AFTERNOON PACKAGE.

BOTTOM LINE...FAR LESS INSTABILITY THAN YESTERDAY...BUT NUMEROUS
SHOWERS/STORMS TO FIRE ACROSS THE FAR SRN CWA. SLIGHT RISK OF SEVERE
WEATHER...MAYBE JUST A COUPLE OF STORMS WITH A MARGINAL WIND/HAIL
THREAT.      SMD

DISCUSSION...ISSUED 332 AM
COLD FRONT CONTINUES TO MAKE VERY SLOW SE PROGRESS EARLY THIS
MORNING. FRONT CURRENTLY EXTENDS FROM NEAR THE STRAITS TO AROUND GRB
ATTM. RESIDUAL STRONG CONVECTION HAS EXITED EAST INTO SE ONTARIO.
ADDITIONAL WEAK CONVECTION (I.E. MAINLY SHOWERS) CONTINUES TO
DEVELOP ACROSS THE STRAITS AND UPSTREAM OVER SRN UPPER MICHIGAN AND
NE WISCONSIN ALONG AND NORTH OF THE FRONT. MOVEMENT OF THIS FRONT
AND THE RESULTING CHANCES OF PRECIP WILL REMAIN THE PRIMARY FORECAST
FOCUS OVER THE NEXT 24 HOURS.

TODAY AND TONIGHT...CURRENT POSITION OF THE COLD FRONT IS FURTHER
NORTH THAN EITHER THE LATEST NAM OR GFS DEPICT. IN CONSIDERING A
SLOWER SOUTHWARD PROGRESSION OF THE FRONT AS SUGGESTED BY OBSERVED
DATA (SURFACE AND RADAR)...WILL NEED TO EXTEND CHANCE OF SHRA/TSRA
FURTHER NORTH TODAY. WILL CARRY CHANCE POPS FROM THE STRAITS AREA
SOUTHWARD THRU THE ENTIRE CWA THIS MORNING AS THE FRONT CONTINUES TO
VERY SLOWLY DROP THRU FAR NRN LOWER MICHIGAN. WILL CONTINUE TO
CONFINED CHANCE POPS TO THE SRN TIER OF COUNTIES IN THE AFTERNOON
WITH DRY WEATHER ACROSS THE REST OF THE CWA. HOWEVER...THIS WILL
NEED TO BE REEVALUATED AS THE DAY (AND THE FRONT) PROGRESSES FOR
FURTHER DELAYS IN FROPA. WILL MENTION THUNDER THROUGHOUT THE DAY AS
WELL...WITH A SLIGHT CHANCE OF SVR TSRA THIS AFTERNOON IN THE FAR
SOUTH WHERE SBCAPES WILL INCREASE TO 1000 TO 1500 J/KG AND WHERE
SOME SHEAR AND 850 MB THETA E RIDGING WILL RESIDE. HIGH TEMPS WILL
RANGE FROM THE UPPER 70S IN ERN UPR AND FAR NRN LOWER MICHIGAN TO
THE MID 80S NEAR SAGINAW BAY. ENTIRE CWA WILL EXPERIENCE DRY WX
TONIGHT AS THE FRONT DROPS INTO TO THE MICHIGAN/INDIANA BORDER...
EXPECT SOME CLEARING WILL TAKE PLACE FROM NORTH TO SOUTH. OVERNIGHT
LOWS WILL RANGE FROM THE LOWER 50S IN ERN UPR MICHIGAN TO AROUND 60
NEAR SAGINAW BAY.

TUESDAY AND TUESDAY NIGHT...UNSEASONABLY DEEP LOW PRESSURE SYSTEM
WILL PUSH INTO ONTARIO NORTH OF LAKE SUPERIOR ON TUESDAY AS THE
ASSOCIATED COLD FRONT MOVES INTO WRN UPR MICHIGAN AND CENTRAL
WISCONSIN BY TUESDAY EVENING. DEPARTING COLD FRONT WILL QUICKLY LIFT
NORTHWARD THRU MICHIGAN IN ADVANCE OF AN APPROACHING COLD FRONT...
DRAWING LOW LEVEL MOISTURE AND WARM AIR BACK INTO NRN MICHIGAN UNDER
THE DIRECTION OF SOUTHERLY FLOW. MODELS ELUDE TO THIS HAPPENING
FASTER THAN PREVIOUSLY EXPECTED. THUS WILL PUSH UP TIMING OF RETURN
OF CHANCE POPS BACK INTO THE REGION ON TUESDAY. WILL MAINTAIN CHANCE
POPS TUESDAY NIGHT AS THE POTENT COLD FRONT SLIDES THRU THE REGION.
HIGH TEMPS TUESDAY AFTERNOON WILL BE MAINLY IN THE UPPER 70S AND
LOWER 80S. LOW TEMPS TUESDAY NIGHT WILL BE IN THE UPPER 50S AND
LOWER 60S.

LATER PERIODS (WED-FRI)...BIG CHANGES ARE IN STORE OVER THIS PERIOD
AS POSITIVE PNA PATTERN BECOMES ESTABLISHED.  THIS WILL LEAD TO
BELOW AVERAGE TEMPERATURES ACROSS THE GREAT LAKES WITH THE LEADING
EDGE OF THE COOLER AIRMASS AND UPPER LEVEL FORCING HAVING JUST PAST
TO THE EAST BY 12Z WEDNESDAY.  MODELS HAVE SPED UP THE TIMING OF THE
FROPA AND SUBSEQUENT ARRIVAL OF THE DRY SLOT AND STRONG LOW LEVEL
COLD AIR ADVECTION BEHIND THE FRONT. ALTHOUGH 850MB TEMPERATURES
FALL QUICKLY INTO THE SINGLE DIGITS WED MORNING...TEMPERATURES IN
THE MID-LEVELS WILL HAVE TO WAIT FOR THE UPPER TROUGH TO MOVE IN
DURING THE AFTERNOON BEFORE THEY COOL OFF AS WELL.  AS A
RESULT...PRESENCE OF DRY AIR AND MID-LEVEL CAPPING SHOULD KEEP MOST
OF NORTHERN LOWER DRY DURING THE MORNING.  MODELS SUGGEST A LOBE OF
DEEPER WRAP-AROUND MOISTURE MAY IMPACT EASTERN UPPER AND WILL KEEP A
LOW CHANCE OF SHOWERS FOR THIS AREA DURING THE MORNING.  ARRIVAL OF
COOLER MID-LEVEL DRY AIR AND INCREASINGLY CYCLONIC FLOW ALOFT DURING
THE AFTERNOON WILL HELP STEEPEN 700-500MB LAPSE RATES...ESPECIALLY
THE FARTHER NORTH YOU GO TOWARDS THE CORE OF THE UPPER TROUGH.
ALTHOUGH MODIFYING SOUNDINGS GENERATED LESS THAN 50 J/KG OF ML
CAPE...CANNOT RULE OUT SHOWERS ACROSS TIP OF THE MITT AND EASTERN
UPPER GIVEN MID-LEVEL LAPSE RATES ABOVE 6 C/KM...DEEPER WRAP-AROUND
MOISTURE...AND POSSIBLE WEAK SHORTWAVES WITHIN THE BROAD CYCLONIC
FLOW TO ENHANCE LIFT.  HIGH TEMPS WILL LIKELY OCCUR DURING THE
MORNING AND WILL RANGE FROM MID 60S NORTH TO MID 70S SOUTH.

WEDNESDAY NIGHT THROUGH FRIDAY...DEEP UPPER LEVEL TROUGH WILL FIRMLY
BE ENTRENCHED ACROSS THE GREAT LAKES.  850MB TEMPS WILL THEREFORE
REMAIN ON THE COOL SIDE...GENERALLY BETWEEN +4 TO +8C.  THIS WILL
SPELL HIGHS THURSDAY AND FRIDAY RANGING FROM THE MID 60S NORTH TO
LOW 70S SOUTH...WHILE LOWS FALL INTO THE UPPER 40S TO LOWER 50S OVER
MOST LOCALES.  WITH ANOMALOUSLY COOL MID-LEVEL TEMPS AND BROAD
CYCLONIC FLOW...SEE NO REASON TO STRAY FROM THE PREVIOUS FORECASTER
THOUGHTS OF DIURNAL SHOWERS THURSDAY AND FRIDAY AFTERNOONS.

MPC

&&

.APX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 12:06 PM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1206 PM EDT MON JUL 9 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-101000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
345 AM EDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NORTHERN LOWER
MICHIGAN....MAINLY ALONG AND SOUTH OF A LINE FROM MANISTEE TO
ROSCOMMON AND HARRISVILLE. A FEW STORMS MAY BECOME SEVERE WITH A
MARGINAL THREAT FOR DAMAGING WINDS TO 60 MPH AND PENNY SIZE HAIL.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND 7 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AROUND THE M-55 CORRIDOR THIS
AFTERNOON.

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:06 PM EDTSevere Thunderstorm WarningAPXCharlevoix54 min
Jul 8, 9:15 PM EDTSpecial Marine WarningAPX60 min
Jul 8, 9:22 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Emmet53 min
Jul 8, 9:46 PM EDTSpecial Marine WarningAPX89 min
Jul 8, 11:18 PM EDTSpecial Marine WarningAPX42 min
Jul 9, 3:50 PM EDTTornado WarningAPXGladwin19 min
Jul 9, 3:56 PM EDTSevere Thunderstorm WarningAPXArenac64 min
Jul 9, 4:10 PM EDTTornado WarningAPXArenac35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.